Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 84, NWS Atlanta, GA

May 28, 20105 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2010, 2:46 PM EDT for 5 counties in Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2010, 2:46 PM EDT (18:46 UTC)
Expired
May 28, 2010, 3:30 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Johnson County, GA, Laurens County, GA, Treutlen County, GA, Washington County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 56 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:50 PM EDTHAIL 0.253 Sw Dublin, GASEVERAL 4 TO 5 INCH TREE LIMBS BLOWN DOWN AROUND GEORGIA HIGHWAY 257 AND INTERSTATE 16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS52 KFFC 281846
SVRFFC
GAC167-175-283-303-309-281930-
/O.NEW.KFFC.SV.W.0084.100528T1846Z-100528T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAURENS COUNTY IN CENTRAL GEORGIA
  NORTHWESTERN WHEELER COUNTY IN CENTRAL GEORGIA
  JOHNSON COUNTY IN EAST CENTRAL GEORGIA
  WESTERN TREUTLEN COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS DEVELOPING AND CAPABLE OF        
  PRODUCING QUARTER SIZED HAIL.  THESE STORMS WERE FROM DUBLIN TO    
  WRIGHTSVILLE TO ALAMO...MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALAMO...RENTZ...DUDLEY...DEXTER AND CADWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN GEORGIA.

&&

LAT...LON 3214 8295 3219 8287 3220 8288 3215 8299
      3247 8317 3264 8312 3273 8295 3284 8298
      3286 8304 3287 8303 3281 8251 3275 8244
      3269 8250 3263 8248 3264 8251 3257 8259
      3252 8258 3251 8264 3250 8255 3204 8279
TIME...MOT...LOC 1843Z 054DEG 4KT 3243 8284

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:15 AM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 28, 9:15 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT FRI MAY 28 2010

.UPDATE...
UPDATED TO BETTER REFLECT THUNDERSTORM POTENTIAL THIS AFTERNOON TO
INCLUDE THE POSSIBILITY OF GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING FROM THUNDERSTORMS. BDL

&&

.SHORT TERM...PREVIOUS DISCUSSION /TODAY THROUGH SUNDAY/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING FROM NE
CANADA DOWN TO THE MID MISSISSIPPI RIVER VALLEY. THERE IS ALSO AN
UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WHICH SHOULD
CONTINUE TO BUILD NORTH AND EAST INTO THE GREAT LAKES REGION BY
SUN/MON. THERE ARE A FEW WEAK WAVES ALONG THIS MOISTURE PLUME THAT
SHOULD MOVE SE OVER THE NEXT FEW DAYS BRINGING INCREASED PULSE
CONVECTION TO THE AREA. THROUGH THE SHORT TERM LOOKS LIKE WE ARE IN
A DIURNAL TREND WITH AFTERNOON CONVECTION. FRI-MON...INSTABILITY
INDICES PEAK EVERY DAY AROUND 18Z (CAPES EXPECTED IN THE 1500-3000
J/KG RANGE AND LIS AROUND -2 TO -5) DURING THE PRIME HEATING OF THE
DAY. THIS COMBINED WITH INCREASED MOISTURE...SHOULD RESULT IN
AFTERNOON SHRA/TSRA WITH ISOLATED SEVERE STORMS EXPECTED. SHEAR
VALUES ARE VERY LOW THROUGH THE SHORT TERM SO NOT EXPECTING ANY
TORNADIC ACTIVITY...JUST STRONG GUSTY WINDS...DIME TO QUARTER SIZE
HAIL...AND PERIODS OF HEAVY RAIN. INSTABILITIES TAPPER OFF QUICKLY
EACH DAY AFTER 00Z SO SHOULD SEE STORMS ENDING AROUND 02Z-04Z EACH
EVENING AS WELL.  DID NOT INCLUDED SEVERE WORDING IN THE FORECAST AS
IT LOOKS LIKE IT WILL BE ISOLATED AT BEST.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS WITH THE SHORT TERM WE CONTINUE WITH A PULSE CONVECTIVE
ENVIRONMENT THROUGH DAY SEVEN. SHEAR CONTINUES TO BE ALMOST NON
EXISTENT SO STILL ONLY LOOKING FOR GUSTY WINDS...HAIL AND HEAVY RAIN
AS THE MAIN SEVERE THREATS. MOISTURE ALSO INCREASES GREATLY AS A
FRONTAL SYSTEM MOVES SE OUT OF THE GREAT LAKES REGION MONDAY...AND
INTO GA TUE/WED. THIS BOUNDARY LOOKS LIKE IT WILL STALL SOMEWHERE
ACROSS CENTRAL/SOUTH GA...BECOMING A CATALYST FOR INCREASED DIURNAL
CONVECTIVE ACTIVITY DAYS 5-7. AT THIS TIME WILL HOLD OFF ON
SCATTERED SEVERE WORDING THAT FAR OUT IN THE FORECAST...BUT WE WILL
BE WATCHING THIS CLOSELY AS THINGS DEVELOP.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH 12Z SATURDAY. NOT MUCH CHANGE
FROM THE PAST TWO DAYS WITH THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. WITH THE H5 LOW A LITTLE CLOSER TO THE CWA...FEEL THE
CHANCE OF THUNDERSTORMS WILL BE A LITTLE BETTER THAN THE LAST COUPLE
OF DAYS AND WILL GO WITH A PROB30 THIS AFTERNOON AND INTO THE
EVENING. CONVECTION WILL DISSIPATE AFTER SUNSET. WINDS WILL REMAIN
NORTHEAST TO EAST AT LESS THAN 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  64  87  64  86 /  40  30  40  20  30
ATLANTA         88  68  83  66  81 /  40  30  50  30  40
BLAIRSVILLE     83  62  82  60  84 /  50  40  50  20  30
CARTERSVILLE    90  63  85  63  83 /  40  40  50  30  40
COLUMBUS        92  67  85  67  85 /  30  30  60  40  40
GAINESVILLE     89  66  85  65  82 /  50  40  40  20  40
MACON           93  64  88  66  86 /  30  30  50  30  40
ROME            90  65  86  65  85 /  50  40  50  30  40
PEACHTREE CITY  89  63  84  63  83 /  40  30  50  30  40
VIDALIA         93  67  88  69  87 /  30  20  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 28, 11:32 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1132 AM EDT FRI MAY 28 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1132 AM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK PRESSURE PATTERN AT THE SURFACE WILL CONTINUE OVER THE
REGION THROUGH TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
THE GREAT LAKES WILL MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON
AND TONIGHT. THIS WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE UP TO QUARTER
SIZED HAIL AND DAMAGING WINDS...MAINLY BETWEEN THE HOURS OF NOON
AND 10 PM ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
AS THE UPPER LOW MOVES CLOSER TO GEORGIA DURING THE HEATING OF THE
DAY...THE ATMOSPHERE WILL DESTABILIZE. CAPES WILL INCREASE TO 1400
TO 2000 WITH LIFTED INDEX VALUES OF -3 TO -5. THIS WILL BE ENOUGH
TO ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LEVELS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 28, 1:59 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
159 PM EDT FRI MAY 28 2010

GAZ066-281845-
159 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TROUP COUNTY UNTIL 245 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TROUP
COUNTY UNTIL 245 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN TROUP COUNTY UNTIL
245 PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANNONVILLE THE THUNDERSTORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP
COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE SMITHS CROSSROAD...ABBOTTSFORD...CANNONVILLE AND LONG CANE.
Local storm report, May 28, 2:08 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             RAMHURST                34.70N 84.74W
05/28/2010  E1.00 INCH       MURRAY             GA   PARK/FOREST SRVC

&&

KFRANTZ
Special weather statement, May 28, 2:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT FRI MAY 28 2010

GAZ030-281845-
213 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN POLK COUNTY UNTIL 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR CEDARTOWN...DRIFTING WEST.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS POLK COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE CEDARTOWN...ESOM HILL AND ETNA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 28, 2:21 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT FRI MAY 28 2010

GAZ082>084-094>097-107-109-281845-
221 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WIND GUSTS TO 35 MPH IN PULASKI
...DODGE...BLECKLEY...HOUSTON...PEACH...LAURENS...TWIGGS...BIBB AND
WILKINSON COUNTIES UNTIL 245 PM EDT...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS BETWEEN MACON...PERRY...EASTMAN AND DUBLIN
...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY WITH OUTFLOW BOUNDARIES FROM  THESE
STORMS AS THE MOVE ACROSS PULASKI...DODGE...BLECKLEY...HOUSTON...
PEACH...LAURENS...TWIGGS ...BIBB AND WILKINSON COUNTIES THROUGH 245
PM EDT.

16
Special weather statement, May 28, 2:26 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT FRI MAY 28 2010

GAZ007-281930-
226 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN GILMER COUNTY UNTIL 330 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN GILMER
COUNTY UNTIL 330 PM EDT...

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN GILMER COUNTY UNTIL
330 PM EDT...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...DRIFTING SOUTHWEST.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS GILMER
COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE CHERRY LOG...MOUNTAINTOWN...ELLIJAY...EAST ELLIJAY...
PISGAH...MARION...SEQUOYAH LAKE...ROUNDTOP...CARTECAY...ROY AND
TALONA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 28, 2:42 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT FRI MAY 28 2010

GAZ004-281945-
242 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD COUNTY
UNTIL 345 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TILTON...DRIFTING WEST.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE DALTON...TILTON AND MILL CREEK. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:27 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray, Whitfield48 min
May 28, 1:55 PM EDTSevere Thunderstorm WarningFFCGordon, Murray65 min
May 28, 3:12 PM EDTSevere Thunderstorm WarningFFCPaulding48 min
May 28, 4:17 PM EDTSevere Thunderstorm WarningFFCPike, Upson43 min
May 28, 4:17 PM EDTSevere Thunderstorm WarningFFCBartow43 min
May 28, 4:24 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd51 min
May 28, 4:25 PM EDTSevere Thunderstorm WarningFFCHaralson50 min
May 28, 5:56 PM EDTSevere Thunderstorm WarningFFCTalbot34 min
May 28, 6:58 PM EDTAreal Flood WarningFFCClayton, Fulton3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.